Duke Mathematical Journal

Nonexistence results for solutions of semilinear elliptic equations

Rafael D. Benguria, Sebastián Lorca, and Cecilia S. Yarur

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 74, Number 3 (1994), 615-634.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J60: Nonlinear elliptic equations


Benguria, Rafael D.; Lorca, Sebastián; Yarur, Cecilia S. Nonexistence results for solutions of semilinear elliptic equations. Duke Math. J. 74 (1994), no. 3, 615--634. doi:10.1215/S0012-7094-94-07422-X. https://projecteuclid.org/euclid.dmj/1077288418

Export citation


  • [1] C. Bandle and M. Marcus, Sur les solutions maximales de problèmes elliptiques nonlinéaires: bornes isopérimétriques et comportement asymptotique, C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), no. 2, 91–93.
  • [2] R. Bellman, Stability theory in differential equations, Dover Publications Inc., New York, 1969.
  • [3] R. D. Benguria and C. Yarur, Symmetry properties of the solutions to Thomas-Fermi-Dirac-von Weizsäcker type equations, Trans. Amer. Math. Soc. 320 (1990), no. 2, 665–675.
  • [4] H. Brezis, Semilinear equations in $\bf R\sp N$ without condition at infinity, Appl. Math. Optim. 12 (1984), no. 3, 271–282.
  • [5] K.-S. Cheng and J.-T. Lin, On the elliptic equations $\Delta u=K(x)u\sp \sigma$ and $\Delta u=K(x)e\sp 2u$, Trans. Amer. Math. Soc. 304 (1987), no. 2, 639–668.
  • [6] W. Y. Ding and W.-M. Ni, On the elliptic equation $\Delta u+Ku\sp (n+2)/(n-2)=0$ and related topics, Duke Math. J. 52 (1985), no. 2, 485–506.
  • [7] B. Gidas and J. Spruck, Global and local behavior of positive solutions of nonlinear elliptic equations, Comm. Pure Appl. Math. 34 (1981), no. 4, 525–598.
  • [8] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983.
  • [9] E. M. Harrell and B. Simon, Schrödinger operator methods in the study of a certain nonlinear P.D.E, Proc. Amer. Math. Soc. 88 (1983), no. 2, 376–377.
  • [10] P. Hartman, Ordinary differential equations, John Wiley & Sons Inc., New York, 1964.
  • [11] T. Kato, Schrödinger operators with singular potentials, Israel J. Math. 13 (1972), 135–148 (1973).
  • [12] J. L. Kazdan and F. W. Warner, Scalar curvature and conformal deformation of Riemannian structure, J. Differential Geometry 10 (1975), 113–134.
  • [13] J. B. Keller, On solutions of $\Delta u=f(u)$, Comm. Pure Appl. Math. 10 (1957), 503–510.
  • [14] C. E. Kenig and W.-M. Ni, An exterior Dirichlet problem with applications to some nonlinear equations arising in geometry, Amer. J. Math. 106 (1984), no. 3, 689–702.
  • [15] T. Kusano and S. Oharu, Bounded entire solutions of second order semilinear elliptic equations with application to a parabolic initial value problem, Indiana Univ. Math. J. 34 (1985), no. 1, 85–95.
  • [16] T. Kusano and C. A. Swanson, Unbounded positive entire solutions of semilinear elliptic equations, Nonlinear Anal. 10 (1986), no. 9, 853–861.
  • [17] T. Kusano, C. A. Swanson, and H. Usami, Pairs of positive solutions of quasilinear elliptic equations in exterior domains, Pacific J. Math. 120 (1985), no. 2, 385–399.
  • [18] F.-H. Lin, On the elliptic equation $D_i[a_ij(x)Dju]-k(x)u+K(x)u^p=0$, Proc. Amer. Math. Soc. 95 (1985), 365–370.
  • [19] J.-T. Lin and K.-S. Cheng, Examples of solution for semilinear elliptic equations, Chinese J. Math. 15 (1987), no. 1, 43–59.
  • [20] S. Lorca, Tesis de magister en matemáticas, 1990, Universidad de Santiago de Chile.
  • [21] M. Naito, A note on bounded positive entire solutions of semilinear elliptic equations, Hiroshima Math. J. 14 (1984), no. 1, 211–214.
  • [22] W. M. Ni, On the elliptic equation $\Delta u+K(x)u\sp(n+2)/(n-2)=0$, its generalizations, and applications in geometry, Indiana Univ. Math. J. 31 (1982), no. 4, 493–529.
  • [23] W.-M. Ni, Some aspects of semilinear elliptic equations on $\bf R\sp n$, Nonlinear diffusion equations and their equilibrium states, II (Berkeley, CA, 1986), Math. Sci. Res. Inst. Publ., vol. 13, Springer, New York, 1988, pp. 171–205.
  • [24] S. D. Taliaferro, Asymptotic behavior of solutions of $y\sp\prime\prime=\varphi (t)y\sp\lambda $, J. Math. Anal. Appl. 66 (1978), no. 1, 95–134.
  • [25] H. Usami, Nonexistence results of entire solutions for superlinear elliptic inequalities, J. Math. Anal. Appl. 164 (1992), no. 1, 59–82.
  • [26] J. L. Vázquez and L. Veron, Isolated singularities of some semilinear elliptic equations, J. Differential Equations 60 (1985), no. 3, 301–321.
  • [27] L. Veron, Geometric invariance of singular solutions of some nonlinear partial differential equations, Indiana Univ. Math. J. 38 (1989), no. 1, 75–100.
  • [28] D. Willett, Classification of second order linear differential equations with respect to oscillation, Advances in Math. 3 (1969), 594–623 (1969).
  • [29] C. Yarur, Existence results for solutions of semilinear elliptic equations, in preparation.
  • [30] Z. Zhao, On the existence of positive solutions of nonlinear elliptic equations—a probabilistic potential theory approach, Duke Math. J. 69 (1993), no. 2, 247–258.